Wisconsin, 2006

Damaging Winds in Wisconsin, September 16, 2006

September 16, 2006 · NWS MPX · 3 events in 1 county or zone

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 2:00 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Sep 16, 2:00 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT SEP 16 2006

DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE
EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND
INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS
ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS
HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON.
HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE
SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN
BREEZY WEST/SOUTHWEST WINDS.

FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT.
CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO
DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE
EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT
RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR
PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE
EASTERN HALF OF SD.

THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF
OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO
EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN
THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA
EARLY THIS EVENING.  THE SEVERE THREAT WILL DIMINISH AFTER
MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END
FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN.

THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN
BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO
BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY
NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE
WORK WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BRANDT FOR MPX
Hazardous weather outlook, Sep 16, 4:29 AM CST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CDT SAT SEP 16 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND
PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS
EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE
MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO
ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR
EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST
CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS...
BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE
THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE
EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS
THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE
OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF
MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY
SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Sep 16, 7:59 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     REDWOOD FALLS           44.54N 95.11W
09/16/2006  E59.00 MPH       REDWOOD            MN   ASOS

            AT REDWOOD FALLS AIRPORT ON EAST SIDE OF TOWN.

&&

JVM
Special weather statement, Sep 16, 8:38 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT SAT SEP 16 2006

MNZ059-060-170330-
HENNEPIN-WRIGHT-
938 PM CDT SAT SEP 16 2006

...SIGNIFICANT WEATHER ALERT FOR WRIGHT AND HENNEPIN COUNTIES UNTIL
1030 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BUFFALO TO 11 MILES NORTHWEST OF WACONIA...AND MOVING EAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH SOME
HALF INCH HAIL.

PEOPLE IN HENNEPIN AND SOUTHEASTERN WRIGHT COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Sep 16, 9:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             1 SE ALBERTVILLE        45.23N 93.65W
09/16/2006  E0.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0945 PM     TSTM WND DMG     ROGERS                  45.19N 93.55W
09/16/2006                   HENNEPIN           MN   TRAINED SPOTTER

            2X4S AND OTHER DEBRIS. LARGE ROAD SIGN WRAPPED AROUND
            POLE.

&&

REC
Local storm report, Sep 16, 9:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     RAMSEY                  45.26N 93.45W
09/16/2006                   ANOKA              MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

REC
Local storm report, Sep 16, 10:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1103 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     OTSEGO                  45.29N 93.61W
09/16/2006                   SHERBURNE          MN   TRAINED SPOTTER

            12X16 FOOT FARM OUT BUILDING BLOWN INTO DITCH.

&&

REC
Local storm report, Sep 16, 10:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     5 SE ELK RIVER          45.28N 93.49W
09/16/2006                   ANOKA              MN   TRAINED SPOTTER

            SEMI TRAILER BLOWN INTO POWER POLES.

1016 PM     TSTM WND DMG     5 SE ELK RIVER          45.28N 93.49W
09/16/2006                   ANOKA              MN   TRAINED SPOTTER

            WALL BLOWN OUT OF FURNATURE STORE NEAR U.S. HWY 10.

&&

REC

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 16, 10:30 PM CST
Where
Polk County, Luck
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -92.483

Trees downed.

Thunderstorm Wind, Polk

When
September 16, 10:40 PM CST
Where
Polk County, 1 mi N of Amery
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -92.367

Trees felled.

Thunderstorm Wind, Polk

When
September 16, 10:45 PM CST
Where
Polk County, St Croix Falls
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.400, -92.650

Several trees down along River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534398, 5534399, 5534400.